Alert archive / Florida / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 2, NWS Jacksonville, FL

January 8, 1998Marion County, Florida

NWS Jacksonville, FL issued this severe thunderstorm warning at Jan 8, 1998, 4:09 AM EST for Marion County, Florida. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 8, 1998, 4:09 AM EST (09:09 UTC)
Expired
Jan 8, 1998, 5:05 AM EST
In force
56 min
Issued by
NWS Jacksonville, FL
Area
Whole counties

County Marion County, FL

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 8, 2:30 AM ESTTornado WatchSPC7 hr

The nearest sounding before it

Jacksonville, FL (KJAX), launched 00:00Z, 9.2 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 1998-01-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 652 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 00:00Z on 1998-01-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 290 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
652 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
736 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
290 m²/s²
0-3 km storm-relative helicity
367 m²/s²
Significant tornado parameter
1.3
Supercell composite
11.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

568 
WUUS1 KJAX 080912 RRA
SVRJAX
FLC083-081005-

BULLETIN
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
409 AM EST THU JAN 8 1998


THE NATIONAL WEATHER SERVICE IN JACKSONVILLE FL HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 505 AM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN NORTH CENTRAL FLORIDA

   ...MARION


AT 408 AM EST... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM MOVING NORTHEAST AT 35 MPH.

SOME COMMUNITIES AFFECTED BY THIS STORM ARE...
FELLOWSHIP                       BY 408 AM EST
MARTEL                           BY 410 AM EST
OCALA                            BY 415 AM EST
SILVER SPRINGS SHORES            BY 415 AM EST
CANDLER                          BY 415 AM EST

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WIND IN EXCESS OF 55 MPH... LARGE HAIL... AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A PLACE OF SAFETY...
PREFERABLY INSIDE A STRONG BUILDING BUT STAY AWAY FROM WINDOWS.


PLEASE TUNE TO YOUR LOCAL RADIO OR TELEVISION STATIONS... YOUR CABLE
TELEVISION OUTLET... OR NOAA WEATHER RADIO.

A. SANDRIK/PETERSON.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 8, 2:00 AM EST, 2 hours 9 minutes earlier.

Area forecast discussion, Jan 8, 2:00 AM EST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
200 AM EST THU JAN 8 1998

SQLN/CNVCTV BAND SEEMS TO HAVE COME TO A SCREECHING HALT OVR THE
BIG BEND AND EXTRM WRN CWA. LUKS LIKE THE BAND HAS OUTRUN THE
SHRTWV AND IS WAITING FOR IT TO CATCH UP. THAT SHUDNT TAKE LONG
AND THE SQLN SHUD PROGRESS ACRS MOST OF THE CWA THRU MID-MRNG.
EVEN THOUGH ITS BEEN FAIRLY QUIET...ETA HAS 90+ RH...STRNG H7 VVEL
AND A LLVL JET OVR THE ERN GLFMEX MOVG OVR THE CWA THRU 15 UTC.
COMPARING THE 07/15 UTC MESO-ETA RUN TO THE CRNT SITN...THE MDL SEEMS
TO HAVE DONE A CREDIABLE JOB IN DEPLICTING THE SQLN. BASED ON
THE ABV...THINK THE THREAT OF SVR WX WILL BE GRTST OVR THE SRN COS
OF THE CWA...MAINLY MARION...ALACHUA...GILCHRIST AND PUTNAM AS THE
NIGHT GOES ON. WSR 88D VWP LLVL SHR PROFILE DOES SUGG THAT AN ISOLD
TOR REMAINS POSSIBLE. BTW...WHILE I WAS WRITTING THIS THESIS SPC
BEAT ME TO THE PUNCH...SEE MKCSWOMCD.

IN THE LGR SCALE...THE DSCNS IVE READ ALL LIKE THE AVN AND NGM SOLN
FOR THE LOW/CDFNT AND IM NOT GOING TO BUCK THE TIDE. SO BASED ON NGM
IT LUKS LIKE WE CAN XPCT CD FROPA ARND 09/00 UTC...GIVE OR TAKE A FEW
HOURS.

WILL GO CLOSER TO FWC THAN THE COOLER FAN VALUES.

PRELIM

SSI TB 73/52 63/43 05831
JAX TB 79/50 65/43 05831
GNV TB 78/47 68/41 05820

SANDRIK

In the hours before

Special weather statement, Jan 7, 10:20 PM EST, 5 hours 49 minutes before
AMZ435-450-452-454-470-472-474-
FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-080800-

SOUTHEAST GEORGIA AND NORTHEAST FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1020 PM EST WED JAN 7 1998

...SEVERE THUNDERSTORM WATCH IN EFFECT FOR ALL OF SOUTHEAST
GEORGIA UNTIL 3 AM EST...

A LINE OF SHOWERS AND THUNDERSTORMS WILL MOVE IN FROM THE GULF
OVERNIGHT. DUE TO THE STRONG WINDS JUST ABOVE GROUND LEVEL AND
AN UNSTABLE AIRMASS A FEW OF THE STORMS MAY BE ACCOMPANIED BY
DAMAGING WIND GUSTS.

ALL INTERESTS SHOULD MONITOR LOCAL RADIO...TELEVISION AND NOAA
WEATHER RADIO FOR FURTHER STATEMENTS ON THIS DEVELOPING SITUATION.

SPOTTERS SHOULD REMAIN ALERT FOR POSSIBLE ACTIVATION.

PETERSON
Special weather statement, Jan 7, 10:20 PM EST, 5 hours 49 minutes before
AMZ435-450-452-454-470-472-474-
FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-080800-

SOUTHEAST GEORGIA AND NORTHEAST FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1020 PM EST WED JAN 7 1998

...SEVERE THUNDERSTORM WATCH IN EFFECT FOR ALL OF SOUTHEAST
GEORGIA UNTIL 3 AM EST...

A LINE OF SHOWERS AND THUNDERSTORMS WILL MOVE IN FROM THE GULF
OVERNIGHT. DUE TO THE STRONG WINDS JUST ABOVE GROUND LEVEL AND
AN UNSTABLE AIRMASS A FEW OF THE STORMS MAY BE ACCOMPANIED BY
DAMAGING WIND GUSTS.

ALL INTERESTS SHOULD MONITOR LOCAL RADIO...TELEVISION AND NOAA
WEATHER RADIO FOR FURTHER STATEMENTS ON THIS DEVELOPING SITUATION.

SPOTTERS SHOULD REMAIN ALERT FOR POSSIBLE ACTIVATION.

PETERSON
Special weather statement, Jan 8, 2:35 AM EST, 1 hour 34 minutes before
AMZ435-450-452-454-470-472-474-
FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-081315-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
235 AM EST THU JAN 8 1998

...TORNADO WATCH #7 IS IN EFFECT FOR MOST OF NORTHERN FLORIDA AND
EXTREME SOUTHEAST GEORGIA UNTIL 9 AM EST...

THE FOLLOWING COUNTIES OF NORTHEASTERN FLORIDA ARE INCLUDED IN THE
WATCH AREA...ALACHUA...BAKER...BRADFORD...CLAY...COLUMBIA...
DUVAL...FLAGLER...GILCHRIST...MARION...NASSAU...PUTNAM...ST. JOHNS
AND UNION.

THE FOLLOWING COUNTIES OF SOUTHEASTERN GEORGIA ARE INCLUDED IN THE
WATCH AREA...APPLING...BACON...BRANTLEY...CAMDEN...CHARLTON...
CLINCH...GLYNN...PIERCE...WARE AND WAYNE...

A LINE OF STRONG TO SEVERE THUNDERSTORMS IS MOVING OUT OF THE
EASTERN GULF OF MEXICO AND INTO THE WATCH AREA. A VERY STRONG LOW
LEVEL JET STREAM IS EVIDENT WITH THIS SYSTEM AND THE AIR MASS AHEAD
OF THE LINE OF STORMS IS VERY UNSTABLE.

A FEW SEVERE THUNDERSTORMS WITH WIND GUSTS TO 80 MPH...HAIL UP TO
ONE INCH IN DIAMETER AND ISOLATED TORNADOES ARE ALL POSSIBLE WITH
THIS SQUALL LINE.

ALL INTERESTS SHOULD MONITOR LOCAL RADIO...TELEVISION AND NOAA
WEATHER RADIO FOR FURTHER STATEMENTTS OR POSSIBLE WARNINGS.

SPOTTER ACTIVATION IS REQUESTED IN THE WATCH AREA.

SANDRIK

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 7, 10:42 PM ESTSevere Thunderstorm WarningJAXPutnam68 min
Jan 8, 8:46 AM ESTFlash Flood WarningJAXMarion6 hr
Jan 8, 3:02 PM ESTFlash Flood WarningJAXMarion6 hr

Nearby

Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.